Z030

 

An unusual case of SIADH in patient with HTLV-1 positive infection

 

E Deyab, S Qamar, RK Sen, B Gafaar, Z Biloo, E Jain, S Robinson, A Garg,

H Tindall, C Nethaji, R Menon, North Middlesex Hospital

 

Introduction: Human T-Cell Leukaemia virus type-1 (HTLV-1) is retrovirus that affects 20-30 million people worldwide with significant endemic foci in the Caribbean, southern Japan, central and South Africa, and South America. It is commonly associated with leukaemia/lymphoma, myelopathy (spastic paraparesis) and less commonly endocrine and metabolic disorders, notably the syndrome of inappropriate antidiuretic hormone secretion (SIADH). Herein, we present a rare case of SIADH associated with HTLV-1 infection1.

 

Case Report: We report 57-year-old Afro-Caribbean man with HTLV-1 infection presenting with syndrome of inappropriate antidiuretic hormone and myeloproliferative disorder.

 

Clinical Case: Patient presented with 1-week history of confusion, falls and increased stiffness in lower limbs. Examination revealed mild cognitive impairment with increased stiffness in the lower limbs and bilateral crackles.

Laboratory studies on admission Sodium levels of 112 mmol/L (135-145) with raised platelets of 1539 109/L (150-400) WBC 17 109/L (4-11), positive urinary pneumococcal antigen. Urine osmolality was 285 mosm/kg, urinary sodium of 87mmol/L, TFT and Cortisol were normal in keeping with diagnosis of SIADH.

Hypertonic saline 1.8% was given in High dependency unit, despite management of Pneumococcal pneumonia with antibiotics and improvement of inflammatory markers, the hyponatremia persisted, Tolvaptan was given after failure of fluid restriction and resulted in resolution.

CT CAP and 18FDGPET showed splenomegaly with splenic infarcts only.

HTLV-1 serology was positive which explained the spastic paraparesis (HTLV-1-associated myelopathy/tropical spastic paraparesis). JAK2 was positive suggesting myeloproliferative disorder and with platelets persistently above 1000 x109/L, he was started on hydroxycarbamide.

 

Discussion: Although pneumococcal pneumonia can cause SIADH, the persistence of severe hyponatraemia for several weeks after resolution of pneumonia was suggestive of another pathology, such as HTLV-1. HTLV-1 infection has been associated with SIADH in two reports. In both cases there was CNS involvement with HTLV-1 and one patient had T cell leukaemia whereas our patient has myelopathy, but no leukaemia. This case adds to the literature, however further reports are needed to see whether there is a causal association.

References

1.    Cresio Alves MD,PhD , Endocrine and metabolic disorders in HTLV-1 infected patients , The Brazilian Journal of infectious Diseases Volume 14, Issue 6, November –December 2010 ,Pages 613-620.

2.    Uta Nishiwaki1, Syndrome of inappropriate antidiuretic hormone secretion associated with adult T-cell leukaemia/lymphoma, British Journal of Haematology, 2014, 166, 155